An expert team of our peers have recently been involved in diagnosing and managing a rare syndrome of thrombosis associated with low platelets which have been reported in a few cases. At the moment, any causal association with coronavirus vaccination has not been established. However, if you identify patients with this syndrome in proximity to coronavirus vaccination, it is very important that you complete the online yellow card – this will trigger a request from MHRA for further details.
The cases are unusual because, despite the thrombocytopenia, there is progressive thrombosis, primarily venous, with a high preponderance of cerebral venous sinus thrombosis. Some arterial thrombotic events have also been noted. Testing typically reveals low fibrinogen and very raised D-Dimer levels above the level typically expected in venous thromboembolism. Antibodies to platelet factor 4 (PF4) have been identified, hence there are similarities to heparin-induced thrombocytopenia despite the absence of prior exposure to heparin treatment. The anti PF4 antibodies can be detected by the ELISA HIT assay but not always by the AccuStar assay.
It is important that the correct management is applied to prevent the progression of thrombosis. Of critical note, platelet transfusions should be avoided. Interim guidance on diagnosis and management can be found here, as can contact details for advice from the Expert Haematology Panel.
As this is an emerging area of practice, please continue to check back for updates and to monitor the literature for publications.